Diabetes involves a problem with insulin, a hormone that helps regulate the level of a sugar (glucose) in your blood. Either your body doesn’t make enough insulin or it doesn’t use it properly, and glucose from the food you eat builds up in your blood. Treatment includes lifestyle modifications and possibly medication to match insulin levels to the amount of glucose in your blood. Your need for insulin is affected by when and what you eat and your activity level.
Hypogylcemia, also sometimes called an insulin reaction, typically results from having too much insulin for your current needs. The condition may be caused by skipping meals, eating at the wrong time, exercising more strenuously or longer than usual or from taking too much diabetes medication. If you use medications to treat your diabetes you are more likely to develop low blood sugars.
Although you may not always be able to avoid hypoglycemia, especially if you’re treated with insulin, you can learn to recognize the symptoms early so you can treat it before it gets worse. Symptoms may include feeling shaky, nervous, tired, sweaty, chilled, hungry, confused, irritable or combative.
If you notice an insulin reaction coming on, treat it immediately. Eat or drink something that quickly raises blood sugar, such as fruit juice, regular soda, two glucose tablets or five or six pieces of hard candy.
Untreated, hypoglycemia may lead to seizures, loss of consciousness and, rarely, death. If you take insulin or the type of medications that can cause low blood sugar, family members should know how to recognize and treat hypoglycemia in case you become disoriented or lose consciousness. Adults in your household should know how to inject glucagon, a hormone that quickly raises blood sugar.
Low blood sugar (hypoglycemia) may be caused by:
Some warning signs you may experience when blood sugars are low and dropping:
Test your blood sugar with a blood glucose meter. If it is below 4.0mmol/L (or below the range your healthcare provider has indicated for you), treat immediately with
Wait 10 to 15 minutes. Test your blood glucose again. If your blood glucose reading has not risen to a safe level, repeat the above treatment. If it is more than one hour till the next meal, eat some solid food that contains protein and carbohydrates such as half a sandwich or cheese and crackers. Note the event in your logbook.
Always treat the symptoms of hypoglycemia even if you are not able to obtain a blood glucose reading.
If a person with diabetes is unconscious, having a seizure or unable to swallow, do not give food or drink.
Persons using insulin or an insulin secreting medication (glyburide, gliclazide or repaglinide,) along with an alpha-glucosidase inhibitor (acrobose) must only treat low blood sugars with glucose such as BD Glucose tablets or Insta Glucose ICN gel.
Prevention is the best way to manage low blood sugars. Some key points to remember:
Remember: Stress, vomiting, diarrhea, too much alcohol, certain medications and saunas may contribute to low blood sugars.